Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 87, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 1, 2019, 3:03 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2019, 3:03 AM CDT (08:03 UTC)
- Expired
- Aug 1, 2019, 9:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bourbon County, KS, Crawford County, KS
The radar
The Pleasant Hill radar (KEAX), 145 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 8.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 653 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted.
657
WGUS53 KSGF 010803
FFWSGF
KSC011-037-011400-
/O.NEW.KSGF.FF.W.0087.190801T0803Z-190801T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
303 AM CDT Thu Aug 1 2019
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Bourbon County in southeastern Kansas...
Crawford County in southeastern Kansas...
* Until 900 AM CDT Thursday.
* At 258 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain moving into the warning area. This additional rainfall
combined with rainfall of one to just over two inches from earlier
tonight will lead to flash flooding in portions of the warning
area. Another one to three inches of rain will be possible, some
of which will fall quickly.
* Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Pittsburg... Fort Scott...
Frontenac... Girard...
Arma... Marmaton...
Cherokee... Mulberry...
Chicopee... Mccune...
Franklin... Bronson...
Arcadia... Uniontown...
Walnut... Fulton...
Redfield... Hepler...
Mapleton... Burgess...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3803 9508 3804 9461 3734 9462 3734 9507
3738 9507 3739 9509 3750 9509
$$
DSA2 follow-up statements
449
WGUS73 KSGF 011142
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
642 AM CDT Thu Aug 1 2019
KSC011-037-011400-
/O.CON.KSGF.FF.W.0087.000000T0000Z-190801T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Crawford KS-
642 AM CDT Thu Aug 1 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 AM CDT FOR
BOURBON AND CRAWFORD COUNTIES...
At 635 AM CDT, Doppler radar continued to indicate showers and
embedded thunderstorms moving from north to south over eastern
Kansas. Since midnight, radar estimates indicate that 2 to 3.5
inches of rain has occurred with the highest amounts over western
Bourbon County. Additional rainfall of one to two inches will be
possible in some areas this morning, with heavier amounts expected
over western portions of the warning area.
Creeks, streams, and low water crossings will be especially
susceptible to the dangers of flash flooding.
Locations in the warning include...
Pittsburg... Fort Scott...
Frontenac... Girard...
Arma... Marmaton...
Cherokee... Mulberry...
Chicopee... Mccune...
Franklin... Bronson...
Arcadia... Uniontown...
Walnut... Fulton...
Redfield... Hepler...
Mapleton... Burgess...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3803 9508 3804 9461 3734 9462 3734 9507
3738 9507 3739 9509 3750 9509
$$
DSA184
WGUS73 KSGF 011352 RRA
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
852 AM CDT Thu Aug 1 2019
KSC011-037-011402-
/O.EXP.KSGF.FF.W.0087.000000T0000Z-190801T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bourbon KS-Crawford KS-
852 AM CDT Thu Aug 1 2019
...THE FLASH FLOOD WARNING FOR BOURBON AND CRAWFORD COUNTIES WILL
EXPIRE AT 900 AM CDT...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat to life or property. Please continue to heed any
remaining road closures.
LAT...LON 3803 9508 3804 9461 3734 9462 3734 9507
3738 9507 3739 9509 3750 9509
$$
WiseWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 12:31 AM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Aug 1, 12:31 AM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1231 AM CDT Thu Aug 1 2019
...06Z AVIATION UPDATE...
.SHORT TERM...(This evening through Saturday)
Issued at 330 PM CDT Wed Jul 31 2019
The upper level ridge remains to the west of the area this
afternoon, leaving the region in an upper level northwest flow
pattern. An upper level disturbance is currently tracking south
across northern Missouri through the northwest flow. Scattered
showers have developed and continue to track south ahead of the
this disturbance. Instability is on the limited side so not seeing
much lightning across the area currently, but a few isolated
lightning strikes will be possible across portions of central
Missouri. This activity will continue to slowly track to the
southeast across portions of the eastern Ozarks into early this
evening.
Cloud cover has limited heating across much of the area, with
temperatures currently in the lower to middle 80s across much of
the area. Portions of extreme southeastern and southwestern
Missouri will still see temperatures closer to 90 this afternoon.
Thunderstorms are expected to develop across northeastern Kansas
and northwestern Missouri this evening into tonight. These storms
will develop into a complex of storms and will dive south
overnight into Thursday morning. An instability gradient will be
in place across southeastern Kansas and western Missouri tonight.
Storm motions and the gradient will support this complex of
storms tracking south and with multiple storms tracking over the
same locations. Precipitable water amounts will be over two
inches, leading to the potential for high rainfall rates.
The upper level ridge will remain to our west leaving the area in
a northwest flow pattern through Saturday. This will allow
clusters of storms to develop to the north and dive south each
night. The exact track of these systems will be dependent on
exactly where the complexes of storms develop each night. The most
favorable regions to be affected will be southeastern Kansas into
western Missouri. A Flash Flood Watch has been issued for
portions of southeastern Kansas and western Missouri generally
along and west of a Cassville to Osceola MO line. Total rainfall
amounts with all three rounds through Saturday in these locations
are expected to be in the 3-5" range with locally heavier amounts
up to 7" possible. Rainfall amounts will fall off to the east.
Cooler temperatures will occur over the area Thursday into
Saturday as clouds and rain will be in place. Highs in the upper
70s to the lower 80s are expected each day.
.LONG TERM...(Sunday Night through Wednesday)
Issued at 330 PM CDT Wed Jul 31 2019
High pressure will build in to the area Sunday into early next
week, bringing drier weather to the area. Warmer temperatures
will also return with highs in the upper 80s to around 90
expected each afternoon. A cold front may then approach the area
bringing additional chances for showers and storms to the area
during the middle of next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1211 AM CDT Thu Aug 1 2019
A cluster of storms is currently moving southwards across
southeastern Kansas and western Missouri, with repeated
thunderstorms in northeastern Kansas also expected to move
southeastwards through this same area tonight through Thursday
morning. The primary impacts will generally be west of Highway 65,
as heavy rainfall may lead to IFR conditions with gusty winds also
possible with the storms. Have continued the trend of tempo groups
at SGF/JLN TAF sites to cover this scenario, but the higher
confidence for these impacts would be at JLN.
A return to VFR flight conditions would arrive by Thursday
afternoon, though some lingering showers and storms on the
backside of the morning thunderstorm activity. These lingering
showers and storms are more low confidence.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Saturday morning for MOZ066-067-077-
078-088-089-093-094-101-102.
KS...Flash Flood Watch through Saturday morning for KSZ073-097-101.
&&
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...RothsteinHazardous weather outlook, Jul 31, 7:49 PM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 749 PM CDT Wed Jul 31 2019 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020100- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 749 PM CDT Wed Jul 31 2019 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. DISCUSSION... An isolated storm will be possible into early this evening across portions of central Missouri and the eastern Ozarks. Additional thunderstorms are expected to develop across northeastern Kansas/northwestern Missouri this evening, then dive south into the area overnight tonight. Areas west of highway 65 will have the best potential of being affected. Heavy rainfall and frequent cloud to ground lightning strikes will be the main risk. The strongest storms may also be capable of wind gusts up to around 50 mph. High rainfall rates and storm motions favoring storms tracking over the same locations will also lead to a limited risk for flooding overnight into Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Additional rounds of thunderstorms are expected to develop and track across portions of southeastern Kansas and western Missouri during the overnight and morning hours through Saturday. Cloud to ground lightning and locally heavy downpours will be the primary risks. Gusty winds up to 50 mph will also be possible with a few of the strongest storms. High rainfall rates and multiple rounds of heavy rainfall will lead to an elevated risk for flooding across extreme southeastern Kansas and far southwestern Missouri through Saturday morning. Some scattered storms will be possible during the afternoon and early evening hours each day through Saturday, but coverage will not be as good as the overnight and morning activity. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Raberding
In the hours before
Special weather statement, Aug 1, 1:57 AM CDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Springfield MO 157 AM CDT Thu Aug 1 2019 KSZ097-101-010745- Cherokee KS-Crawford KS- 157 AM CDT Thu Aug 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND SOUTHWESTERN CRAWFORD COUNTIES UNTIL 245 AM CDT... At 156 AM CDT, Doppler radar was tracking a strong thunderstorm over West Mineral, or 11 miles northwest of Columbus, moving south at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Columbus... Cherokee... Sherman... Scammon... Mccune... West Mineral... Treece... Roseland... Neutral... Melrose... Carona... Skidmore... Hallowell... Sherwin... Faulkner... Stippville... LAT...LON 3739 9508 3740 9479 3700 9479 3700 9507 TIME...MOT...LOC 0656Z 003DEG 24KT 3730 9497 DSA
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:57 AM CDT | Special Weather Statement | SGF | Cherokee | 48 min |
| Aug 1, 4:09 AM CDT | Flash Flood Warning | SGF | Cherokee | 5 hr |
| Aug 1, 10:18 AM CDT | River Flood Warning | SGF | Bourbon | 46 hr |
| Aug 1, 11:45 AM CDT | Areal Flood Advisory | SGF | Bourbon | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.